Exogenous administration of adenosine induces atrial fibrillation in up to 7.0% of patients. Animal studies affirm endogenous adenosine released in response to tissue hypoxia may play a mechanistic role in arrhythmias associated with myocardial ischaemia or hypoxia. Therefore, atrial fibrillation occurring early after the acute phase of myocardial infarction involving atrial tissue may be secondary to an excessive accumulation of adenosine that leads to a shortening of atrial refractory period. Early in the course of acute inferior myocardial infarction, two patients (males aged 45 and 68) suffered new onset sustained atrial fibrillation that was abrupt in onset and complicated their clinical management. They were administered 250 mg theophylline as a slow intravenous injection at a rate of 100 mg/min or until conversion to normal sinus rhythm occurred. Both patients converted to normal sinus rhythm within five minutes of the administration of theophylline. In up to 52 hours of continuous ECG monitoring after the theophylline administration the atrial fibrillation did not recur. Neither patient experienced any adverse outcome from theophylline administration. These observations are the first reported in humans or laboratory animals to suggest that atrial fibrillation, presumably due to elevated interstitial atrial concentration of adenosine caused by myocardial ischaemia, can be terminated with an adenosine receptor antagonist. However, the hypothesis that excessive accumulation of endogenous adenosine in atrial tissue may induce atrial fibrillation is well substantiated by other investigators. Thus, A1 adenosine receptor antagonists may prove to be valuable in the management of ischaemia related atrial fibrillation.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.